Alert archive / Iowa / Wind Advisories in 2009

Wind Advisory 4, NWS Des Moines, IA

March 23, 200940 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 23, 2009, 3:50 AM CDT for 40 counties in Iowa. It took effect at Mar 23, 2009, 7:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 3:50 AM CDT (08:50 UTC)
In effect from
Mar 23, 2009, 7:00 AM CDT
Expired
Mar 23, 2009, 10:00 PM CDT
In force
15 hr
Issued by
NWS Des Moines, IA
All 40 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 230850
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT MON MAR 23 2009

...STRONG AND GUSTY WINDS EXPECTED TODAY...

.A VIGOROUS LOW PRESSURE SYSTEM LIFTING OUT OF COLORADO AND INTO
NORTHEAST NEBRASKA TODAY WILL BRING STRONG SOUTHEAST WINDS TO MUCH
OF CENTRAL IOWA TODAY. 

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092>094-231700-
/O.NEW.KDMX.WI.Y.0004.090323T1200Z-090324T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
350 AM CDT MON MAR 23 2009

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

EXPECT THE WIND TO INCREASE THIS MORNING WITH SOUTHEAST WINDS OF
25 TO 35 MPH DEVELOPING. HIGH GUSTS APPROACHING 45 MPH ARE
POSSIBLE BY THIS AFTERNOON. THESE HIGHER GUSTS ARE MOST LIKELY TO
OCCUR SOUTH OF HIGHWAY 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DONAVON
5 follow-up statements
000 
WWUS73 KDMX 231410
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT MON MAR 23 2009

...STRONG AND GUSTY WINDS EXPECTED TODAY...

.A VIGOROUS LOW PRESSURE SYSTEM LIFTING OUT OF WESTERN NEBRASKA WILL
BRING STRONG SOUTHEAST WINDS TO MUCH OF CENTRAL IOWA TODAY.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092>094-232100-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-090324T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
910 AM CDT MON MAR 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

EXPECT THE WIND TO INCREASE THIS MORNING WITH SOUTHEAST WINDS OF
25 TO 35 MPH DEVELOPING. HIGH GUSTS APPROACHING 45 MPH ARE
POSSIBLE BY THIS AFTERNOON. THESE HIGHER GUSTS ARE MOST LIKELY TO
OCCUR SOUTH OF HIGHWAY 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SMALL
000 
WWUS73 KDMX 231704
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT MON MAR 23 2009

...STRONG AND GUSTY WINDS EXPECTED THIS AFTERNOON...

.A VIGOROUS LOW PRESSURE SYSTEM LIFTING OUT OF WESTERN NEBRASKA
WILL BRING STRONG SOUTHEAST WINDS TO MUCH OF CENTRAL IOWA THIS
AFTERNOON.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092>094-232100-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-090324T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
1204 PM CDT MON MAR 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

EXPECT SOUTHEAST WINDS TO INCREASE EARLY THIS AFTERNOON WITH
SPEEDS OF 25 TO 35 MPH DEVELOPING. GUSTS APPROACHING 45 MPH ARE
POSSIBLE BY LATE THIS AFTERNOON AS WELL. THESE HIGHER GUSTS ARE MOST
LIKELY TO OCCUR OVER WEST CENTRAL AND SOUTHWEST IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SMALL
000 
WWUS73 KDMX 232029
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT MON MAR 23 2009

.A VIGOROUS LOW PRESSURE SYSTEM LIFTING OUT OF WESTERN NEBRASKA
WILL CONTINUE TO PRODUCE STRONG SOUTHEAST WINDS INTO CENTRAL IOWA
LATE THIS AFTERNOON.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092>094-240000-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-090324T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
329 PM CDT MON MAR 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

EXPECT CONTINUED 20 TO 35 MPH SOUTHEAST WINDS THROUGH THE LATE
AFTERNOON HOURS. GUSTS SHOULD BE WELL INTO THE 30S...AND POSSIBLY
REACHING AS HIGH AS 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SMALL
000 
WWUS73 KDMX 232350
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON MAR 23 2009

.A VIGOROUS LOW PRESSURE SYSTEM LIFTING OUT OF WESTERN NEBRASKA
WILL CONTINUE TO PRODUCE STRONG SOUTHEAST WINDS INTO WESTERN IOWA
THROUGH THIS EVENING. 

IAZ007-017-026>028-037>039-049-240100-
/O.CAN.KDMX.WI.Y.0004.000000T0000Z-090324T0000Z/
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-
INCLUDING THE CITIES OF...NORTHWOOD...MASON CITY...HAMPTON...
ALLISON...WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO...
MARSHALLTOWN
650 PM CDT MON MAR 23 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

THOUGH THE WINDS REMAIN QUITE BREEZY...GUSTS SHOULD REMAIN BELOW
40 MPH FOR THE REMAINDER OF THIS EVENING. EXPECT THE WINDS TO
SLOWLY DIMINISH BY LATE THIS EVENING AND THE OVERNIGHT HOURS. 

$$

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-
081>083-092>094-240300-
/O.EXT.KDMX.WI.Y.0004.000000T0000Z-090324T0300Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON...
CARROLL...JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...
LEON
650 PM CDT MON MAR 23 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

EXPECT WINDS TO CONTINUE IN THE 25 TO 40 MPH RANGE FROM THE SOUTH
SOUTHEAST THROUGH THE EVENING HOURS. GUSTS WILL REACH AS HIGH AS
45 TO 50 MPH AT TIMES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

REV
000 
WWUS73 KDMX 240250
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT MON MAR 23 2009

...WIND ADVISORY TO EXPIRE...

.THOUGH GUSTY WINDS WILL CONTINUE OVERNIGHT TONIGHT...SUSTAINED
GUSTS TO 45 MPH OR HIGHER ARE NOT EXPECTED. 

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-
081>083-092>094-240400-
/O.EXP.KDMX.WI.Y.0004.000000T0000Z-090324T0300Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON...
CARROLL...JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...
LEON
950 PM CDT MON MAR 23 2009

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

LOW PRESSURE CONTINUES TO PRODUCE BRISK SOUTH WINDS FROM 20 TO 40
MPH ACROSS THE REGION. THIS WILL CONTINUE OVERNIGHT TONIGHT BEFORE
DIMINISHING BY EARLY TUESDAY MORNING.

$$

REV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 23, 3:40 AM CDT, 10 minutes earlier.

Area forecast discussion, Mar 23, 3:40 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT MON MAR 23 2009

.SHORT TERM...TODAY
STRONG AREA OF LOW PRESSURE BEGINNING TO EJECT OUT OF COLORADO THIS
MORNING AND WILL LIFT INTO NORTHEAST NEBRASKA BY LATE THIS
AFTERNOON. A WIDE BAND OF SHOWERS HAS BEEN ONGOING OVER MUCH OF
CENTRAL IOWA THE LAST SEVERAL HOURS HOWEVER WITH THE EXCEPTION OF
THE NORTHWEST...THE CEILINGS ASSOCIATED WITH THESE ARE GENERALLY 6
KFT OR ABOVE. ANOTHER ROUND OF 850 MB THETA-E ADVECTION IS NOW
LIFTING NORTHEAST THROUGH KANSAS AND NEBRASKA WITH THUNDERSTORMS
DEVELOPING ACROSS MUCH OF WESTERN IOWA AND NORTHWEST MISSOURI.
EXPECT THIS BAND TO SHIFT TO THE NORTHEAST AND SPREAD INTO MUCH OF
THE AREA THROUGH THE MORNING HOURS. MUCAPES OF 500-1000 J/KG MOVING
INTO ALONG WITH THE ADVECTION MAY BE ENOUGH FOR AN ISOLATED SVR
STORM OR TWO THIS MORNING. SHOULD THEN HAVE A SEVERAL HOUR BREAK BY
LATE MORNING THROUGH MID AFTERNOON. AS THE LOW PRESSURE LIFTS
NORTHEAST...A WARM FRONT WILL LIFT THROUGH CENTRAL IOWA AND SHOULD
BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT BY LATER
THIS AFTERNOON OVER WEST CENTRAL IOWA. THESE STORMS WILL BRING
ANOTHER RISK OF SEVERE WEATHER AND ACTUALLY MAY HAVE A FEW
SUPERCELLS DEVELOP CONTINGENT ON SOME SUNSHINE BREAKS OUT OVER THIS
REGION. IF THIS OCCURS...VERY STRONG 0-1KM SRH VALUES OF 300-500
M2/S2 WITH VERY GOOD DIRECTIONAL AND SPEED SHEAR IN PLACE OVER THE
LOWER 3000 FT AND COULD YIELD A TORNADIC THREAT ALONG WITH HAIL AND
WIND.

OTHER CONCERN TODAY WILL BE THE WINDS. STRONG PRESSURE GRADIENT IS
IN PLACE ACROSS IOWA THIS MORNING WITH GUSTY SOUTHEAST WINDS ALREADY
ONGOING. THE PRESSURE GRADIENT MAGNITUDE WILL INCREASE OVER THE
NORTH TODAY AND SHOULD RESULT IN SUSTAINED 30 MPH WINDS FOR A
PERIOD. FARTHER TO THE SOUTH WHERE AT LEAST A FEW PEAKS AT THE SUN
ARE POSSIBLE...MIXING TO ONLY 1-1.5KFT COULD BRING 40KT GUSTS TO THE
SFC. THEREFORE WILL BE ISSUING A WIND ADVISORY FOR ALL BUT THE FAR
SOUTHEAST FOR TODAY. HIGH TEMPERATURES ARE DIFFICULT WITH THE CLOUD
COVER IN PLACE AND NORTHWARD EXTENT OF THE ADVANCING WARM FRONT BUT
EXPECT LOW TO MID 50S OVER THE NORTH AND MID 60S TO LOWER 70S SOUTH.

.LONG TERM...TONIGHT THROUGH SUNDAY
MODELS IN FAIR AGREEMENT THROUGHOUT THE PERIOD...WITH THE 00Z EC/GFS
RUNS COMING MORE IN LINE WITH EACH OTHER REGARDING THE SYSTEM TO
IMPACT THE AREA BY LATE WEEK INTO THE UPCOMING WEEKEND. ONLY
DISCREPANCY STILL CENTERED AROUND GFS RETURNING MOISTURE FASTER
BEGINNING WAA REGIME PRECIPITATION 12 TO 24 HRS EARLIER THAN THE EC
WHICH KEEPS THE PRECIPITATION CLOSER TO THE SFC LOW.

OTHERWISE FOCUS SHIFTS TO THE SYSTEM MOVING THROUGH THE
INTERMOUNTAIN WEST...WITH THE ASSOCIATED SFC LOW CURRENTLY CENTERED
OVER NE COLORADO/SW NEBRASKA. SYSTEM TO DEEPEN AND LIFT OUT OF THE
ROCKIES EAST/NORTHEASTWARD AND BECOME CENTERED OVER KSUX NEAR 12Z
TUESDAY. CWA TO BE IN THE WARM SECTOR...WITH STEEPENING LAPSE RATES
ALOFT DUE TO THE APPROACHING SYSTEM. COLD FRONT TO SWEEP THROUGH THE
CWA MONDAY NIGHT...INSTABILITY DEVELOPING ACROSS THE AREA AND
REMAINING IN PLACE THROUGH TUESDAY EVENING. CURRENTLY A SLIGHT RISK
IN PLACE ACROSS THE ENTIRE CWA...WITH CAPE VALUES EXPECTED IN THE
500 TO 1000 J/KG RANGE. SHEAR MORE UNIDIRECTIONAL WITH 0-1 KM AROUND
30 TO 35 KT AND 0 TO 6 KM SHEAR SUFFICIENT AROUND 50 TO 60 KT. RIGHT
NOW BEST INSTABILITY/SHEAR REMAINS ACROSS THE WESTERN CWA DECREASING
SOMEWHAT BY LATE MONDAY NIGHT. DRY SLOT THEN MOVES THROUGH
TUESDAY...WITH SOME ADDITIONAL THUNDERSTORM ACTIVITY STILL EXPECTED
TO CLIP THE EXTREME EASTERN LINE OF COUNTIES. WRAP-AROUND PRECIP ON
THE BACK/COOL SIDE TO JUST CLIP THE NORTHWEST CORNER AND COULD
INVOLVE A RAIN/SNOW MIX DUE TO THE AMOUNT OF COLD AIR WRAPPED UP
WITH THIS SYSTEM. DRY CONDITIONS THURSDAY...WITH THE GFS ALREADY
BEGINNING TO TREND TOWARD THE WAA PATTERN SETTING UP LATE THURSDAY
INTO FRIDAY. THIS IS WHERE THE EC IS SLOWER NOT SETTING UP WAA UNTIL
SATURDAY. WILL HAVE TO MONITOR THIS SECOND SYSTEM AS DEPENDING ON
THE AMOUNT OF COLD AIR COULD SEE ANOTHER MIX OF RAIN/SNOW OR ALL
SNOW ACROSS THE NORTH. AS FOR ANY HYDRO ISSUES...COULD SEE SOME
HEAVIER RAIN MONDAY NIGHT INTO TUESDAY MORNING MAINLY ACROSS THE
SOUTHERN HALF OF THE CWA. QPF PROJECTIONS AROUND THE 2 INCH RANGE
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FFG ALL IN THE INCH AND A HALF
TO 3 INCH RANGE...SO THE GROUND SHOULD BE ABLE TO HANDLE THE RAIN.

&&

.AVIATION...23/06Z
AREA OF SHOWERS AND THUNDER WEST WILL BE AFFECTING TAF SITES
OVERNIGHT FROM WEST TO EAST. PRECIP WILL LAST FOR AT LEAST 6-9 HOURS
AND SLOWLY DIMINISH 15Z WEST TO 20Z EAST. -SHRA INCREASING TO SHRA
ISOLD THUNDER WITH LOWERING VSBYS AS WELL FOR REMAINDER OF TONIGHT.
SOUNDINGS CONTINUE STABLE AND AM EXPECTING MOST OF THE PRECIP TO
FALL AS MOD TO HEAVY SHOWERS OVERNIGHT. THUNDER REMAINS A
POSSIBILITY BUT WILL CONTINUE LACK OF EXPLICIT MENTION DUE TO THE
ISOLD NATURE THROUGH EARLY MORNING. BY LATE MON...AFT 20Z WILL
EXPECT TO SEE SOME INSTABILITY WEST AND HAVE ONCE AGAIN ADDED CB
MENTION. BETTER THUNDER CHANCES ON THE WAY AFT 24/00Z AND HAVE ADDED
MORE CB AFT 00Z. WILL LEAVE DETAILS TO NEXT PACKAGE AS MORE DATA
ARRIVES OVERNIGHT./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...DONAVON
AVIATION...REV
LONG TERM...ALBRECHT
Hazardous weather outlook, Mar 22, 3:58 PM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN MAR 22 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 PM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF
IOWA LATER THIS EVENING...VERY GRADUALLY MOVING EASTWARD THROUGH
MUCH OF THE AREA DURING THE EARLY MORNING HOURS. SOME OF THE
SHOWERS AND STORMS MAY PRODUCE MODERATE TO LOCALLY HEAVY
RAIN...PRODUCING PONDING WATER ON ROADS AND RISES IN SMALL STREAMS
AND CREEKS. THE SEVERE WEATHER POTENTIAL IS RATHER LOW.

SUSTAINED SOUTHEAST WINDS MAY ALSO REACH SPEEDS AS HIGH AS 30
MPH...WITH GUSTS THROUGH THE 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE INITIAL PERIOD OF SHOWERS AND STORMS SHOULD LINGER INTO MONDAY
MORNING WITH ADDITIONAL DEVELOPMENT EXPECTED AGAIN LATER IN THE
DAY...MAINLY INTO MONDAY NIGHT. AN ADDITIONAL ROUND OF MODERATE TO
HEAVY RAINS IS EXPECTED PRODUCING TWO DAY STORM TOTAL AMOUNTS
OF A WIDESPREAD ONE TO TWO INCHES. LOCALLY HEAVIER RAINS ARE
POSSIBLE AS WELL WHICH MAY PRODUCE RIVER FLOODING...ALONG WITH
MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS.

THIS PERIOD OF SHOWERS AND STORMS ALSO INCLUDES A SLIGHT RISK OF
SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. THE
BETTER POTENTIAL WOULD BE IN FAR SOUTHWEST IOWA WHERE ISOLATED
TORNADOES ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY MONDAY EVENING. THE
STORMS SHOULD BE MOVING RAPIDLY...50 MPH OR MORE...SO PROACTIVE
DEVELOPMENT IS SUGGESTED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:40 PM CDTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 5 more21 hr

Nearby

Wind Advisories in Iowa, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.